Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 44, NWS Nashville, TN

July 5, 20094 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 5, 2009, 4:07 AM CDT for 4 counties in Tennessee. It was in force for 83 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2009, 4:07 AM CDT (09:07 UTC)
Expired
Jul 5, 2009, 5:30 AM CDT
In force
83 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Hickman County, TN, Lewis County, TN, Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 131 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:20 AM CDTFLOOD12 N Waynesboro, TNA FEW CANOOERS STRANDED OVERNIGHT ALONG THE BUFFALO RIVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 050907
FFWOHX
TNC081-101-135-181-051030-
/O.NEW.KOHX.FF.W.0044.090705T0907Z-090705T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
407 AM CDT SUN JUL 5 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN HICKMAN COUNTY IN MIDDLE TENNESSEE...
  WESTERN LEWIS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF HOHENWALD...
  PERRY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LINDEN...
  NORTH CENTRAL WAYNE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 530 AM CDT

* AT 400 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SCATTERED THUNDERSTORMS MOVING EAST AT 30 MPH INTO PERRY... 
HICKMAN...LEWIS AND NORTHERN WAYNE COUNTIES.  MUCH OF THIS AREA HAD 
RECEIVED 3 TO 5 INCHES OF RAIN OVERNIGHT ENDING AT 4 AM CDT.  
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AND WILL 
COMPOUND THE FLOODING IN THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOBELVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3567 8801 3584 8795 3569 8737 3542 8753
      3548 8797

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:39 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 4, 11:39 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1139 PM CDT SAT JUL 4 2009

.MESOSCALE UPDATE...
LOOKS LIKE STORMS ARE BEGINNING TO TRAIN DOWN ACROSS BENTON
INTO SOUTHERN HUMPHREYS AND HAVE NOW WORKED DOWN INTO PERRY
COUNTY. CLOUD TOPS HAVE BECOME COLDER ACROSS PARTS OF WEST
TENNESSEE ADJACENT TO BENTON COUNTY. RUC HAS SHORT WAVE WORKING
ACROSS MIDDLE TN IN THE OVERNIGHT HOURS. HAVE ADVISORIES ON-GOING
FOR BENTON AND HUMPREYS COUNTIES AND MAY NEED TO ISSUE FOR PERRY
BUT WILL HOLD OFF AT THIS TIME SINCE STORMS ARE JUST NOW GETTING
INTO PERRY. EXPECT STORMS WILL TRY AND TRAIN ACROSS THESE
COUNTIES FOR THE NEXT SEVERAL HOURS. LOOKS LIKE THE BULK OF THE
COMPLEX COMING OUT OF WEST TENNESSEE WILL SLIDE MORE SOUTHEASTWARD
INTO WESTERN AND SOUTHWEST MIDDLE TENNESSEE AS WE GO THROUGH THE
OVERNIGHT HOURS. PRECIP EFFICIENCY OFF 00Z GFS IS REAL HIGH
IN WESTERN MIDDLE TN AT 06Z BUT BY 12Z HAS MOVED DOWN ALONG
MISSISSIPPI AND ALABAMA BORDER AND OVER ALONG PLATEAU. IF THIS
IS CORRECT NORTHERN MIDDLE TN NORTH OF I40 WOULD ESCAPE THE
HEAVIER RAINFALL OVERNIGHT. THIS SEEMS TO BE THE CURRENT TREND
ANYWAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Jul 4, 5:23 AM CDT, 22 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
523 AM CDT SAT JUL 4 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
523 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE MID STATE THIS EVENING...AND SWING
THROUGH THE AREA TONIGHT AND SUNDAY. THUNDERSTORMS WILL BECOME
LIKELY...AND A FEW MAY BECOME SEVERE...WITH DAMAGING WINDS AND
HAIL. HEAVY RAINFALL WILL ALSO OCCUR...WITH AVERAGE RAIN AMOUNTS
BETWEEN ONE AND ONE AND A HALF INCHES. LOCALIZED FLOOD PROBLEMS
MAY DEVELOP DURING THUNDERSTORM DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL ON
SUNDAY...AND A FEW STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS
THE SOUTHEASTERN HALF OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

19

In the hours before

Special weather statement, Jul 4, 10:29 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1029 PM CDT SAT JUL 4 2009

TNZ022>024-050430-
BENTON-HOUSTON-HUMPHREYS-
INCLUDING THE CITIES OF...CAMDEN...ERIN...WAVERLY
1029 PM CDT SAT JUL 4 2009

...MORE RAIN MOVING INTO BENTON AND HUMPREYS COUNTIES...

THUNDERSTORMS HAVE MOVED ACROSS BENTON COUNTY AND ARE NOW CROSSING
THE TENNESSEE RIVER INTO HUMPREYS COUNTY. RAINFALL RATES WILL
EXCEED 2 INCHES PER HOUR ALONG HIGHWAY 70 THROUGH 1130 PM CDT. THIS
WILL CAUSE WATER TO POND ON ROADWAYS AND COULD LEAD TO SMALL STREAMS
RUNNING FULL. MOTORISTS ARE URGED NOT TO DRIVE WHERE WATER COVERS
THE ROAD.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:21 PM CDTTornado WarningOHXCheatham, Montgomery, Robertson39 min
Jul 4, 7:53 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner37 min
Jul 4, 9:31 PM CDTAreal Flood AdvisoryOHXDavidson3 hr
Jul 4, 11:03 PM CDTAreal Flood AdvisoryOHXBenton, Humphreys3 hr
Jul 5, 1:05 AM CDTFlash Flood WarningOHXHickman, Lewis, Perry115 min
Jul 5, 1:15 AM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne30 min
Jul 5, 3:19 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Wayne3 hr
Jul 5, 4:20 AM CDTFlash Flood WarningOHXLawrence85 min
Jul 5, 4:53 AM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Marshall, Maury3 hr
Jul 5, 3:10 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson35 min
Jul 5, 3:39 PM CDTAreal Flood AdvisoryOHXLewis, Perry, Wayne3 hr
Jul 5, 4:14 PM CDTFlash Flood WarningOHXWayne91 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.